Alert archive / Oklahoma / Red Flag Warnings in 2009

Red Flag Warning 3, NWS Norman, OK

January 12, 200910 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Jan 12, 2009, 9:03 AM CST for 10 counties in Oklahoma. It took effect at Jan 12, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2009, 9:03 AM CST (15:03 UTC)
In effect from
Jan 12, 2009, 12:00 PM CST
Expired
Jan 12, 2009, 6:00 PM CST
In force
6 hr
Issued by
NWS Norman, OK

Counties Atoka County, OK, Bryan County, OK, Carter County, OK, Coal County, OK, Hughes County, OK, Johnston County, OK, Love County, OK, Marshall County, OK, Murray County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 121 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 3.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2969 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KOUN 121503
RFWOUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORMAN OK
903 AM CST MON JAN 12 2009

...RED FLAG WARNING FOR PARTS OF SOUTHEAST OKLAHOMA THIS
AFTERNOON...

.WARM AND DRY SOUTHWEST WINDS AVERAGING 15 MPH CAN BE EXPECTED
THIS MORNING IN ADVANCE OF A COLD FRONT THAT WILL MOVE THROUGH
SOUTHEAST OKLAHOMA THIS AFTERNOON. THE WINDS COMBINED WITH
TEMPERATURES WARMING INTO THE LOWER 60S WILL CREATE FIRE WEATHER
CONDITIONS FAVORABLE FOR THE SPREAD OF WILDFIRES. LATER THIS
AFTERNOON... WINDS WILL ABRUPTLY SWITCH TO THE NORTHWEST AND
INCREASE IN MAGNITUDE AS THE COLD FRONT PASSES. SUSTAINED WINDS
OF 25 TO 30 MPH WILL BE COMMON...WITH GUSTS OVER 35 MPH. 

OKZ032-041>043-046>048-050>052-130000-
/O.NEW.KOUN.FW.W.0003.090112T1800Z-090113T0000Z/
HUGHES-MURRAY-PONTOTOC-COAL-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-
BRYAN-
903 AM CST MON JAN 12 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. 

THIS AFTERNOON...TEMPERATURES WILL WARM INTO THE LOWER 60S WITH
SOUTHWEST WINDS AVERAGING 15 MPH. AN ABRUPT WIND SHIFT WILL OCCUR
BY MID TO LATE AFTERNOON AS A COLD FRONT MOVES THROUGH SOUTHEAST
OKLAHOMA. AN INCREASE IN WIND SPEED WILL ALSO OCCUR WITH NORTHWEST
WINDS AVERAGING 25 TO 35 MPH. THESE CONDITIONS...COMBINED WITH
DORMANT VEGETATION AND ONGOING DRY CONDITIONS...CAN CAUSE SMALL
FIRES TO SPREAD RAPIDLY. IN ADDITION...THE WIND SHIFT MAY HAMPER ANY
ONGOING FIRE FIGHTING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

TY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 12, 6:01 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jan 12, 6:01 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
601 AM CST MON JAN 12 2009

.AVIATION...
A COLD FRONT WILL BRING WINDS TO NORTHWEST TODAY AND SPEEDS WILL
INCREASE LATER THIS AFTERNOON AND EVENING WITH GUSTS NEAR 40KTS.
TEMPORARY MVFR CEILINGS MAY OCCUR 06Z-12Z IN NORTH CENTRAL
OKLAHOMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  52  24  44  29 /   0   0   0   0
HOBART OK         52  23  47  25 /   0   0   0   0
WICHITA FALLS TX  59  28  48  30 /   0   0   0   0
GAGE OK           49  17  48  24 /   0   0   0   0
PONCA CITY OK     51  20  41  27 /   0   0   0   0
DURANT OK         62  28  46  27 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/09/09
Hazardous weather outlook, Jan 12, 6:37 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
637 AM CST MON JAN 12 2009

OKZ004>048-050>052-TXZ083>090-121800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
637 AM CST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
WITHIN THE BASE OF A LARGE UPPER LEVEL TROUGH...A SMALLER
DISTURBANCE WILL BECOME MORE PRONOUNCED AS IT TRACKS SOUTHWARD
THROUGH THE PLAINS TODAY. ONE COLD FRONT WILL ARRIVE DURING THE
DAY...AND A SECOND...OF ARCTIC ORIGIN...WILL ARRIVE THIS EVENING.
THIS WILL KEEP LOW LEVELS VERY DRY AND STABLE. LIFTING AT UPPER
LEVELS WILL PRODUCE SOME LIGHT PRECIPITATION...BUT VERY LITTLE OF
THIS WILL REACH THE GROUND...AND THE CHANCE OF LIGHTNING IS VERY LOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY JAN 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...LESS THAN 5 PERCENT.

OTHER HAZARDOUS WEATHER...
BEHIND THE INITIAL COLD FRONT TODAY...NORTHWEST WINDS WILL INCREASE
TO 20 TO 25 MPH WITH GUSTS OVER 30 MPH. FALLING TEMPERATURE WILL
HELP TO KEEP HUMIDITY UP ABOVE 25 PERCENT...BUT DRY AND DORMANT
VEGETATION WILL KEEP THE POTENTIAL FOR WILDFIRES VERY HIGH.

WHEN THE ARCTIC FRONT ARRIVES THIS EVENING...WINDS WILL INCREASE
FURTHER...AND GUSTS WILL LIKELY EXCEED 40 MPH FOR A FEW HOURS BEFORE
DECREASING AFTER MIDNIGHT. A WIND ADVISORY MAY BE NEEDED FOR PARTS
OF THE REGION TONIGHT...ESPECIALLY NORTHERN AND CENTRAL OKLAHOMA.

TEMPERATURES WILL ALSO FALL RAPIDLY BEHIND THE ARCTIC FRONT...WITH
WIND CHILL VALUES REACHING THE TEENS AND POSSIBLY SINGLE DIGITS BY
TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE WEATHER PATTERN FEATURES NORTHWEST FLOW ALOFT AND FREQUENT
INTRUSIONS OF COLD AND DRY AIR NEAR THE SURFACE. THUNDERSTORMS ARE
NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
DRY AND OCCASIONALLY WINDY WEATHER WILL PERSIST THROUGHOUT THE WEEK.
COOL OR COLD TEMPERATURES WILL GENERALLY HELP TO KEEP HUMIDITY ABOVE
25 OR 30 PERCENT...BUT WITH DRY AND DORMANT VEGETATION...THE
POTENTIAL FOR WILDFIRES WILL REMAIN AT LEAST HIGH.

A LARGER ARCTIC AIRMASS WILL OVERSPREAD THE REGION BEGINNING
WEDNESDAY...AND WILL REMAIN IN PLACE THROUGH FRIDAY. WIND CHILLS
WILL AGAIN DIP INTO THE TEENS AND SINGLE DIGITS IN MUCH OF THE
REGION.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 11:17 AM CSTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 27 more12 hr

Nearby

Red Flag Warnings in Oklahoma, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.